Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Springfield, MO

April 22, 1996Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 22, 1996, 5:26 AM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1996, 5:26 AM CDT (10:26 UTC)
Expired
Apr 22, 1996, 9:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 221027
FFWSGF
MOC065-203-215-221430-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT MON APR 22 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...DENT COUNTY...SHANNON COUNTY...TEXAS COUNTY
 
HEAVY RAINFALL WHICH HAS OCCURED ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT
WAS CAUSING STREAMS AND CREEKS TO RISE RAPIDLY ALONG WITH WATER OVER THE
ROADWAYS IN LOW LYING AREAS. MORE RAIN IS EXPECTED DURING THE MORNING
HOURS OVER THESE AREAS AND MOTORISTS SHOULD USE CAUTION WHEN DRIVING IN
THESE AREAS.
 
PERSONS IN LOW LYING AREAS AND NEAR CREEKS OR STREAMS SHOULD MOVE TO
HIGHER GROUND AS WATERS CAN RISE VERY QUICKLY.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 2:40 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 22, 2:40 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT MON APR 22 1996

FCST PROB TDY WILL BE FLASH FLOOD POTENTIAL.

SFC LOW OVER S OK ATTM WITH NUMEROUS BNDRYS EXTENDING OUTWARD FROM THE
CENTER.  TROF THRU N AR WAS PRODUCING ANOTHER ROUND OF SVR WX IN N AR
AND WAS MOVG INTO S CNTRL MO ATTM.

UPR LVL TROF STILL OVR E AZ AND WILL BEGIN PULLING INTO THE MIDWEST
TDY.  SW FLOW SHOULD HELP PUSH LOW AND ASSOC CDFNT THRU SW MO THIS AM
AND CONVECTION SHOULD END FROM W TO E AND BECOME MORE STRATIFORM.
HOWEVER MODELS SHOW AN ALL DAY RAINFALL WITH DRIER AIR NOT MOVG IN
UNTIL AROUND MIDNIGHT.

DUE TO RECENT LACK OF RAINFALL DURG PAST SEVERAL MONTHS AND HIGH FFG
VALUES...MOST AREAS SHOULD BE ABLE TO HANDLE AN ALL DAY STRATIFORM
RAIN.  CONVECTION SHOULD REMAIN ACROSS FAR S CNTRL AND SE MO.  THESE
SHOULD BE THE ONLY AREAS NEEDED FOR A FFW.

MUCH DRIER AIR MOVES IN AFTER MIDNIGHT AND SHOULD CLEAR SKIES.  MAY SEE
SOME FOG DEVELOP TOMORROW NIGHT DUE TO RECENT RAINFALL AND CLRG OF
SKIES.

RAIN COOLED AIR WILL KEEP TEMPS FROM RISING MUCH TDY AND BELIEVE GUID
VALUES LOOK OK.

SGF WB 059/037 060/041 072 0592-
JLN WB 060/038 062/043 076 0592-

.STL...MAY NEED FFW FOR S CNTRL MO.

LINDENBERG

In the hours before

Special weather statement, Apr 22, 12:33 AM CDT, 4 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT MON APR 22 1996

...FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 500 AM...
...TORNADO WATCH FOR SOUTHWEST AND CENTRAL MISSOURI UNTIL 300 AM CDT...
...TORNADO WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 700 AM CDT...

DURING THE EARLY MORNING HOURS MONDAY...A COLD FRONT EXTENDED FROM
NORTHERN MISSOURI ACROSS EASTERN KANSAS INTO OKLAHOMA. AHEAD OF THIS
FEATURE...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE
NORTHEAST ACROSS THE OZARKS. THE ATMOSPHERE OVER SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST MISSOURI WAS UNSTABLE...THUS STRONG TO SEVERE
THUNDERSTORMS CONTINUED TO DEVELOP.  HAIL...HIGH WINDS AND ISOLATED
TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE AREA WITH THE
BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT WAS SOUTH AND EAST OF A
PINEVILLE IN MCDONALD COUNTY TO SPRINGFIELD AND ROLLA LINE. TO THE WEST
OF THIS LINE...PERSISTENT MODERATE TO HEAVY RAINFALL WILL CONTINUE
OVERNIGHT...INCREASING THE POSSIBILITY OF FLOODING EVEN THOUGH THE
REGION HAD BEEN SUFFERING THROUGH A DRY SPELL FOR MOST OF THE MONTH.

MnS
Special weather statement, Apr 22, 1:22 AM CDT, 4 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 AM CDT MON APR 22 1996

...FLASH FLOOD WATCH UNTIL 500 AM CDT FOR SOUTHWEST AND CENTRAL
MISSOURI...
...TORNADO WATCH REMAINED IN EFFECT UNTIL 300 AM FOR
TANEY...WEBSTER...WRIGHT AND LACLEDE COUNTIES...
..TORNADO WATCH REMAINED IN EFFECT UNTIL 700 AM CDT FOR SOUTH CENTRAL
MISSOURI...

THE STRONG TO SEVERE THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MISSOURI
SINCE SUNDAY EVENING HAD STABILIZED THE ATMOSPHERE
SLIGHTLY...DIMINISHING THE THREAT OF SEVERE THUNDERSTORMS. THUS THE
TORNADO WATCH AREA HAD BEEN SHIFTED EASTWARD...WITH THE WATCHES IN
EFFECT EAST AND SOUTH OF A LINE FROM BRANSON TO LEBANON AND SALEM.
SEVERE THUNDERSTORM DEVELOPMENT...INCLUDING THE POSSIBILITY OF TORNADIC
DEVELOPMENT...CONTINUED IN THESE AREAS.

ALTHOUGH THE SEVERE THREAT HAD DECREASED FOR MOST OF SOUTHWEST AND
CENTRAL MISSOURI...PERSISTENT MODERATE TO HEAVY RAINFALL MAY CAUSE
MINOR FLOODING PROBLEMS TO DEVELOP.  A FLASH FLOOD WATCH CONTINUED IN
EFFECT THROUGH 500 AM CDT THAT INCLUDES THE CITIES OF JOPLIN...MONETT
...SPRINGFIELD...BOLIVAR...BUFFALO...MARSHFIELD...LEBANON...0ROLLA...
FORT LEONARD WOOD AND VIENNA.

MS
Special weather statement, Apr 22, 3:03 AM CDT, 2 hours 23 minutes before
MOZ082-097-098-106-221005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT MON APR 22 1996

...TORNADO WATCH IN EFFECT UNTIL 900 AM CDT...

THUNDERSTORMS CONTINUED TO DEVELOP OVER SOUTH CENTRAL MISSOURI AHEAD OF
A COLD FRONT.  THE AMOUNT OF INSTABILITY AND WIND PROFILE ACROSS SOUTH
CENTRAL MISSOURI IS CONDUCIVE FOR SEVERE THUNDERSTORM DEVELOPMENT.
LARGE HAIL...HEAVY RAINFALL...WINDS IN EXCESS OF 60 MPH AND ISOLATED
TORNADOS ARE ALL POSSIBLE WITHIN THE WATCH AREA.

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTH CENTRAL MISSOURI:

HOWELL   OREGON   SHANNON   TEXAS

INCLUDING THE CITIES OF:

WEST PLAINS   ALTON   EMINENCE  HOUSTON

MS
Local storm report, Apr 22, 4:53 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
500 AM CDT MON APR 22 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    2W ROGERSVILLE            MO   1.75 INCH HAIL
04/21/96   GREENE

1107 PM    2E ROGERSVILLE            MO   1.75 INCH HAIL
04/21/96   WEBSTER

1135 PM    2N OZARK                  MO   1.75 INCH HAIL
04/21/96   CHRISTIAN

1135 PM    FORDLAND                  MO   2.75 INCH HAIL
04/21/96   WEBSTER                        CAR WINDSHIELD BROKEN
.                                         REPORTED BY COUNTY CD
1140 PM    4E SEYMOUR                MO   WIND DAMAGE/POSSIBLE TORNADO
04/21/96   WEBSTER                        BARN DESTROYED/POWER LINES AND
                                          TREES DOWN
                                          REPORTED BY COUNTY CD

1155 PM    SPARTA                    MO   1 INCH HAIL
04/21/96   CHRISTIAN

1145 PM    CEDAR GAP                 MO    POSSIBLE TORNADO
04/21/96   WRIGHT                          BUILDING DAMAGE TO LUMBER YARD

1157 PM    HARTVILLE                 MO   .88 INCH HAIL
04/21/96   WRIGHT

1159 PM    HARTVILLE                 MO   1.75 INCH HAIL
04/21/96   WRIGHT                         REPORTED BY HAMS

1215 AM    5S HARTVILLE              MO   WIND DAMAGE
04/22/96   WRIGHT                         TREES DOWN BLOCKING HIGHWAY 5

1235 AM    FAIRVIEW                  MO   2.75 INCH HAIL
04/22/96   TEXAS                          BASEBALL HAIL KNOCKED OUT
                                          WINDOWS
0230 AM    UDALL                     MO   1.75 INCH HAIL
04/22/96   OZARK

0230 AM    BAKERSFIELD               MO   1.75 INCH HAIL
04/22/96   OZARK

0239 AM    5E TECEMSEH               MO   1.75 INCH HAIL
04/22/96   OZARK                          GOLF BALL SIZE HAIL AND
                                          70 MPH WINDS

0240 AM    WEST PLAINS               MO   .75 INCH HAIL
04/22/96   HOWELL

0240 AM    WEST PLAINS               MO    WIND DAMAGE
04/22/96   HOWELL                          ROOF BLOWN OFF BUILDING WEST
                                           EDGE ZOF CITY

0309 AM    4N OF WEST PLAINS         MO    1.75 INCH HAIL
04/22/96   HOWELL                          REPORTED AT INTERSECTION OF
                                           HIGHWAYS 14 AND 63

RIDDLE
Special weather statement, Apr 22, 4:57 AM CDT, 29 minutes before
MOZ082-097-098-106-221600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 AM CDT MON APR 22 1996

...A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY...
...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM...

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS PRODUCING PERIODS OF VERY
HEAVY RAIN IS EXPECTED TO CONTINUE THIS MORNING WITH RAIN CONTINUING
DURING THE AFTERNOON.  THIS AREA HAS ALREADY RECEIVED PERIODS OF HEAVY
RAINFALL DURING THE PAST COUPLE OF DAYS AND THE POTENTIAL FOR FLASH
FLOODING EXISTS WITH THE HEAVIER STORMS.

THE HEAVIEST STORMS SHOULD BE DURING THE MORNING HOURS UNTIL A FRONTAL
BOUNDARY MOVES THROUGH DURING THE DAY.  AFTER THE FRONTAL
PASSAGE...LIGHTER RAINFALL BUT A STEADY RAIN IS EXPECTED.

A FLASH FLOOD WATCH MEANS CONDITIONS ARE FAVORABLE FOR FLASH FLOODING.
IF A WARNING IS ISSUED...IT MEANS THAT FLASH FLOODING WILL OCCUR FOR
THE WARNED AREA.

PERSONS LIVING IN LOW LYING AREAS OR NEAR A QUICK TO RISE CREEK OR
STREAM SHOULD PAY ATTENTION TO THE CHANGING WEATHER CONDITIONS AND MOVE
TO HIGHER GROUND SHOULD FLOODING BECOME IMMINENT.

STAY TUNED TO YOUR LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER
UPDATES AND POSSIBLE WARNINGS.

LINDENBERGf

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFDallas, Polk66 min
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFLaclede66 min
Apr 21, 7:16 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence44 min
Apr 21, 7:22 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon68 min
Apr 21, 7:39 PM CDTTornado WarningSGFPolk51 min
Apr 21, 7:48 PM CDTSevere Thunderstorm WarningSGFDade57 min
Apr 21, 8:10 PM CDTSevere Thunderstorm WarningSGFDallas65 min
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningSGFNewton57 min
Apr 21, 8:24 PM CDTTornado WarningSGFNewton66 min
Apr 21, 8:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 21, 8:35 PM CDTSevere Thunderstorm WarningSGFCamden55 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk63 min
Apr 21, 9:10 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Apr 21, 9:31 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningSGFDallas47 min
Apr 21, 10:08 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence67 min
Apr 21, 10:13 PM CDTSevere Thunderstorm WarningSGFChristian, Greene47 min
Apr 21, 10:30 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Apr 21, 10:51 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster54 min
Apr 21, 11:00 PM CDTTornado WarningSGFChristian, Lawrence, Stone45 min
Apr 21, 11:20 PM CDTSevere Thunderstorm WarningSGFWright40 min
Apr 21, 11:25 PM CDTFlash Flood WarningSGFMaries4 hr
Apr 21, 11:28 PM CDTTornado WarningSGFWebster, Wright47 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Apr 22, 12:39 AM CDTTornado WarningSGFTexas36 min
Apr 22, 12:56 AM CDTTornado WarningSGFDent, Shannon49 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
Apr 22, 2:31 AM CDTTornado WarningSGFHowell, Ozark44 min
Apr 22, 3:15 AM CDTTornado WarningSGFOzark45 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.